Some see it as merely replacing one addiction with another, however others see it as the lesser of two evils since, unlike street drugs, methadone may be legally prescribed and requires ongoing medical supervision.
There were 3,400 deaths related to methadone overdose in 2014.
In a perfect world, both addiction assistance and pain management are legitimate uses for methadone. In the real world, however, some people are unable to take the drug as prescribed because they become addicted to it.
When people abuse methadone, they place themselves at a high risk of life-threatening overdose.
Around 2002, the medical community increased the number of methadone prescriptions written for pain management. Research from the Centers for Disease Control and Prevention (CDC) shows a direct connection between increased prescribing of the drug and increased deaths from methadone overdose. Although the trend of prescribing methadone for pain decreased after 2006, there were still 3,400 deaths related to methadone overdose in 2014 1.
The U.S. is in the midst of an opioid epidemic, with a 200% increase of opioid-related deaths since 2000 1. In 2014 alone, there were nearly half a million preventable deaths in the United States linked to opioids such as methadone 2. The rates of non-medical prescription opioid abuse have remained relatively steady since 2002, and it is clear that this is a serious problem that must be addressed.Opioid addiction is quick to take hold, but recovery is possible. Get help now.
Signs and Symptoms of Methadone Overdose
People use methadone for 3 reasons: to help manage opioid dependence; to treat severe pain in opioid-tolerant patients as prescribed by a doctor; or to use it recreationally. Those using it recreationally often take the drug in ways other than intended—they may crush the drug to snort or inject it, or they may knowingly take larger quantities of methadone to intensify the high.
Here are some signs and symptoms you might encounter if you or someone you care for overdoses on methadone 3:
- Disorientation, or a state in which one is uncertain of who they are, where they are, or what is currently happening.
- Dizziness that often leads to falls or injuries.
- Drowsiness which can lead to serious accidents such as car wrecks or falls.
- Painful stomach or intestine spasms.
- Violent bouts of nausea.
- Severe constipation.
- Severe fatigue.
- Uncontrollable muscle twitches.
- Generalized weakness throughout the body that makes it difficult to walk, stand, or even move.
- Profoundly slow, labored, or dangerously shallow breathing.
- The presence of blue fingernails and lips, indicating a lack of oxygenated blood.
- Breathing stops completely.
- A sharp drop in blood pressure.
- Cold, clammy skin, indicating your body is going into shock.
- A barely detectable pulse.
If you or someone you know struggles with an addiction to methadone or abuses the drug, call our treatment consultants at 1-888-744-0069 to find out what your recovery options are.
There are certain factors or conditions that increase the likelihood of methadone overdose. The first factor is ease of access. Many methadone clinics give the client 1 dose per day, which makes it less likely to lead to overdose unless:
- A person fakes swallowing the medication at the clinic and saves multiple doses for later.
- A person combines the dose given with other drugs to intensify the high.
Some methadone clinics provide clients with a larger supply of the drug because they have proven trustworthy. Others are prescribed methadone for pain management, and are given a month’s supply or more. Still others get methadone from street dealers and are therefore able to obtain large quantities of the drug. This opens the door to taking more than the amount prescribed, which leads to abuse, dependence, and ultimately, addiction 4.
Another risk factor is tolerance. Tolerance presents when the body has adapted to the persistently elevated presence of methadone and its pain-numbing, and in some cases, mood-improving benefits. Tolerance is the need to consume more and more of the drug to achieve the desired results. It is an expected effect of regularly over-consuming certain types of drugs and is part of the diagnostic criteria for determining methadone dependence 4. As drug use ramps up to overcome a growing tolerance, overdose effects such as respiratory depression become increasingly likely.
In addition to altering the natural function of one’s brain, tolerance can also pose greater dangers, perhaps counter-intuitively, in those who have been methadone-free for some time. This is because those who have stopped using methadone for a few months or even a few weeks have greatly decreased their tolerance for the drug. As a result, the amount of methadone needed to feel the desired effect has decreased. So if a relapse occurs, the person may reach for the same amount of methadone that they last used—or even more—and the end result could be fatal.
Examples of how tolerance can be deadly include 5:
- A person in sustained recovery having a relapse and taking the same amount of methadone that was last used.
- A person being released from prison after having had no access to drugs, and then going back to using methadone at the same dose as before.
- A person completing a long-term treatment program but immediately relapsing upon release.
- A person being prescribed methadone for pain management but believing the doctor did not give a large enough dose to combat the pain, and choosing to increase the amount taken.
Other circumstances that put methadone users at risk include 5:
- If administered in pill form, crushing the drug to use in injections rather than taking orally, as intended.
- Mixing methadone with other substances such as other opioids, sedatives, cocaine, or alcohol.
- Abusing the drug when no one is around to notice medical red flags, such as difficulty breathing.
- Medical conditions that impact the heart, lungs, kidney, or liver.
- The presence of a mental illness in which symptoms of poor judgment or poor impulse control prevail.
According to The National Institute of Drug Abuse, the most noteworthy risk factor in methadone overdoses is being a person who is opioid dependent with a history of polysubstance abuse 4.
What to Do If You Overdose on Methadone
The National Institute of Health advises that if an overdose is suspected, you should call 911 to seek emergency assistance. When contacting emergency services, make sure the following information is available, if possible 3:
- Age, weight, gender, and condition of the person in crisis
- If known, the amount of methadone consumed and whether taken orally, nasally, or by injection
- The time of ingestion
- Other substances that may have been consumed
Preventing Methadone Overdose
Although methadone is a controversial medication, there is a place for its use, and the benefits can be positive under certain circumstances. Here are suggestions for preventing methadone overdose 5:
- Take the medication exactly as prescribed by your physician.
- Do not mix methadone with substances such as street drugs or alcohol.
- Do not crush methadone to snort or inject it.
- When taking methadone for pain management, use a medication reminder box and have someone check to ensure doses are taken correctly.
- Know the signs of methadone overdose and immediately contact 911 if you suspect a problem.
- Obtain a naloxone kit, also called a Narcan kit, which is an injectable opioid antidote that can save the life of a person overdosing on narcotics. Narcan is also available as a metered nasal spray formulation.
Overdosing on narcotics is a serious matter. Narcotic dependence is life-threatening and requires immediate attention. There are a variety of programs available to treat methadone addiction. Some clinics provide detox services only; there are also inpatient facilities that provide detox followed by a formal inpatient treatment program. These programs provide 24/7 continued assistance and are designed to keep you safe and on track while working on your addiction.
If an inpatient program is not an option, you can attend a partial hospitalization program in which you will be closely monitored, meet with a doctor, and participate in a wide variety of groups to help you overcome your addiction. There are also intensive outpatient programs, which provide treatment and counseling 4–5 days per week for 3–5 hours a day.
You can choose outpatient counseling in the form of group, individual, or family therapy. These are generally 1- or 2-hour sessions 1–2 times per week. It is a good place to either begin treatment or continue treatment after completing a more intensive program.
There are also 12-step programs that can provide a wealth of knowledge and support about addictions. This is an excellent resource to use in conjunction with other forms of treatment.
Individual therapy for addictions is often provided using cognitive behavioral therapy (CBT). This means your therapist helps you explore some of the thoughts and beliefs you hold about yourself, the substances you use, and your ability to maintain sobriety. You will be introduced to new ways to view your addiction and learn to replace negative views with more positive ones. You can also find group therapy sessions, which can provide valuable insight from others and help you work through some of the issues that prevent you from living a drug-free life.
Lastly, family or couples’ counseling can be beneficial in that it may allow you to repair damaged relationships and make amends to those you may have unintentionally harmed.
If you abuse methadone or are addicted, please call us today at 1-888-744-0069 to learn about the treatment options available to you now.